Puerto Rico, 2013Flash Flooding and Flooding in Puerto Rico, May 6 to 8, 2013
May 6 to 8, 2013 · NWS SJU · 12 events in 9 counties and zones
Deep tropical moisture combined with daytime heating and an upper level trough to produced scattered to numerous showers with thunderstorms. Very heavy rain fell over the western interior section of Puerto Rico, which led to several roads closed and several creeks and rivers out of its banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture combined with daytime heating and an upper level trough to produced scattered to numerous showers with thunderstorms. Very heavy rain fell over the western interior section of Puerto Rico, which led to several roads closed and several creeks and rivers out of its banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 6, 2:56 PM AST, 1 hour 31 minutes earlier.
Area forecast discussion, May 6, 2:56 PM AST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
256 PM AST MON MAY 6 2013
.SYNOPSIS...AT UPPER LEVELS...RIDGING CONTINUES OVER THE SOUTHEASTERN
CARIBBEAN AND EXTENDS NORTHWARD THROUGH LATE WEEK. DURING THE
WEEKEND SEVERAL SHORT WAVE TROUGHS MOVE THROUGH THE ATLANTIC
WATERS...FIRST NORTH OF THE AREA AND THEN THROUGH THE AREA. WEAK
RIDGING RETURNS EARLY NEXT WEEK.
AT MID LEVELS...HIGH PRESSURE DOMINATES THE CARIBBEAN...ESPECIALLY
THE SOUTHERN CARIBBEAN UNTIL LATE IN THE WEEK. A SERIES OF TROUGHS
MOVE THROUGH THE AREA LATE FRIDAY THROUGH MONDAY. MOISTURE IS WEAK
UNTIL TUESDAY AND WANES WEDNESDAY NIGHT. BUT SMALL MODEL
DIFFERENCES COULD MAKE THE REST OF THIS WEEK WET AS GOOD MOISTURE
REMAINS JUST NORTH OF THE AREA.
AT LOWER LEVELS...SOUTHERLY FLOW PERSISTS WITH WEAK GRADIENTS
UNTIL HIGH PRESSURE FORMS IN THE WEST CENTRAL ATLANTIC AND
GRADUALLY STRENGTHENS TO THE NORTHEAST. LOW LEVEL MOISTURE IS BEST
TUESDAY THROUGH THURSDAY. AFTER THIS MOISTURE DIMINISHES AND THE
HIGH BUILDS INTO A LARGE AND STRONG HIGH PRESSURE THAT WILL MAINTAIN
MODERATE TO FRESH EASTERLIES ACROSS THE AREA. SCATTERED SHOWERS
PERSIST IN THIS LATTER REGIME ACROSS THE LOCAL AREA.
&&
.DISCUSSION...MODERATE SEA BREEZES SET UP DURING THE EARLY MID
MORNING HOURS AND SHOWERS FORMED FROM HORMIGUEROS TO LUQUILLO.
THESE INTENSIFIED DURING THE EARLY AFTERNOON AND BEGAN MOVING
TOWARD THE NORTHEAST WHERE THEY ARE EXPECTED TO ENGULF MOST OF THE
AREA ALONG THE NORTH AND NORTHEAST COASTAL PLAINS WITH AT LEAST
SOME RAINFALL BEFORE SUNSET. AMOUNTS BETWEEN 1 AND ONE AND ONE HALF
INCHES FELL BETWEEN 11 AM AND 2:30 PM BETWEEN NARANJITO AND
FAJARDO. SHOWERS WILL DISSIPATE AFTER SUNSET. ACCORDING TO THE GFS
MODEL MOISTURE INCREASES ON TUESDAY BUT DIMINISHES RAPIDLY ON
WEDNESDAY AND RETURNS ON THURSDAY. THE DRIEST DAY APPEARS TO BE ON
THE FOLLOWING MONDAY OR TUESDAY.
EXPECT THAT RAINFALL ACROSS THE AREA WILL CONFORM TO THESE
FLUCTUATIONS IN MOISTURE BUT ALSO WILL BE GREATLY AFFECTED BY THE
RETURN TO EASTERLIES ON TUESDAY NIGHT AND WEDNESDAY. THE BAND OF
MOISTURE THAT BACKS THROUGH FROM THE SOUTH ON TUESDAY IS DEPICTED
AS RETURNING FROM THE NORTHEAST ON THURSDAY AND THESE SHOULD BE
THE BEST DAYS FOR SHOWERS. NEVERTHELESS...STRONG HEATING DURING
DRIER DAYS COULD RESULT IN SOME INTENSE THUNDERSTORMS DURING DAYS
IN WHICH MOISTURE IS LESS AND SUNSHINE LASTS LONGER. AS WINDS
BECOME NEARLY EAST...SHOWERS WILL BECOME STRONGER IN THE WEST...
UNLIKE TODAY...AND THE NORTH COAST WILL BE MOSTLY DRY. EASTERN
INTERIOR SECTIONS ARE STILL LIKELY TO HAVE SOME SHOWERS DURING THE
AFTERNOONS ON THE WETTEST DAYS.
&&
.AVIATION...TJSJ...TJNR AND TKPK TAF SITES AND ROUTES BETWEEN THEM WILL
HAVE MVFR CIGS AND MVFR/IFR VSBYS AND MTN OBSCURATIONS IN TSRA
TILL ABOUT 06/23Z. OTHERWISE EXPECT VFR CONDS THRU 07/15Z. AFT
07/15Z SHRA/TSRA WILL REFORM OVER CENTRAL PUERTO RICO AND MOVE
NORTHWEST.
&&
.MARINE...SEAS ARE RELATIVELY TRANQUIL AT THIS TIME...BUT SWELL
FROM THE NORTH NORTHEAST WILL INCREASE TODAY AND TOMORROW. WIND
WAVES ARE GENERALLY FROM THE EAST SOUTHEAST AT THE MOMENT AND ARE
FAIRLY GENTLE. THEREFORE THEY WILL NOT AFFECT MARITIME OPERATIONS
MUCH BEFORE WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 75 88 77 87 / 10 30 10 30
STT 78 85 76 87 / 20 30 10 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
54/12
Hazardous weather outlook, May 6, 6:02 AM AST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
602 AM AST MON MAY 6 2013
AMZ710>745-PRZ001>013-071015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
602 AM AST MON MAY 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-071015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
602 AM AST MON MAY 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
4 flash flood, 4 heavy rain, 3 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Vega Alta
- When
- May 6, 4:27 PM AST to 5:00 PM AST
- Where
- Vega Alta County, 1.67 mi SW of Vega Alta to 1.43 mi SW of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.400, -66.344
Road PR-620 was reported flooded and closed due to Mavilla river out of its banks.
Flood, Ponce
- When
- May 6, 5:37 PM AST to 8:17 PM AST
- Where
- Ponce County, 3.26 mi SSE of Ponce to 4.16 mi S of Ponce
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 18.004, -66.610
Numerous streets were reported flooded in the city of Ponce.
Flood, Barranquitas
- When
- May 7, 2:24 PM AST to 5:30 PM AST
- Where
- Barranquitas County, 2.74 mi WSW of Barranquitas to 2.73 mi WSW of Barranquitas
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 18.182, -66.357
Heavy rainfall led to urban flooding in Palo Incado sector near road PR-720.
Flash Flood, San Sebastian
- When
- May 7, 4:00 PM AST to 9:30 PM AST
- Where
- San Sebastian County, 3.36 mi WNW of San Sebastian to 3.63 mi WNW of San Sebastian
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.346, -67.013
Road PR-125 was closed due to flash flooding.
Heavy Rain, Rincon
- When
- May 7, 5:00 PM AST to 5:45 PM AST
- Where
- Rincon County, 2.65 mi ENE of Rincon to 3.02 mi NE of Rincon
- Reported by
- Emergency Manager
- Coordinates
- 18.347, -67.194
Mudslide was reported at road PR-411.
Thunderstorm Wind, Rincon
- When
- May 7, 5:00 PM AST to 5:45 PM AST
- Where
- Rincon County, 1.03 mi WNW of Rincon to 0.45 mi NNE of Rincon
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 18.337, -67.244
Road PR-412 in Rincon was closed due to a tree falling on to the road.
Heavy Rain, Orocovis
- When
- May 7, 5:10 PM AST
- Where
- Orocovis County, 2.37 mi E of Orocovis to 3.09 mi E of Orocovis
- Reported by
- Social Media
- Coordinates
- 18.221, -66.384
Mudslide reported affecting road PR-156 in Orocovis.
Flash Flood, Vega Alta
- When
- May 7, 5:41 PM AST to 8:30 PM AST
- Where
- Vega Alta County, 0.88 mi NW of Vega Alta to 1.48 mi NW of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.428, -66.340
Rio Cibuco in Vega Alta was over its banks which affected roads PR-620, PR-647, PR-675, and PR-690 ans Road PR-2.
Flash Flood, Ciales
- When
- May 7, 6:00 PM AST to May 8, 4:03 AM AST
- Where
- Ciales County, 5.45 mi NE of Ciales to 5.26 mi NE of Ciales
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 18.341, -66.467
Rio Grande De Manati flooded road PR-145.
Heavy Rain, Utuado
- When
- May 7, 8:12 PM AST
- Where
- Utuado County, Utuado to 3.66 mi W of Utuado
- Reported by
- Social Media
- Coordinates
- 18.270, -66.700
Mudslide reported affected PR-111 Km 1.5.
Heavy Rain, San Sebastian
- When
- May 7, 8:40 PM AST
- Where
- San Sebastian County, San Sebastian
- Reported by
- Trained Spotter
- Coordinates
- 18.320, -66.970
A total of 5.01 inches recorded in downtown San Sebatian.
Flood, Moca
- When
- May 7, 10:00 PM AST
- Where
- Moca County, 3.45 mi WNW of Moca to 3.81 mi NW of Moca
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.407, -67.114
Rio Culebrinas was reported out of its banks flooding road PR-110.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Carolina, May 6 to 14, 2013$22,000 · 7 events
- Flash Flood and Flooding in North Carolina, May 6, 20131 in hail · 9 events
- Flooding in Alabama, May 6 to 7, 20136 events
- Hail in North Carolina, May 6, 20131.5 in hail · 4 events
- Flash Flooding and Heavy Rain in Kentucky, May 6, 20133 events
- Hail and Damaging Winds in North Carolina, May 6, 20131 in hail · 3 events
- Hail and Damaging Winds in Texas, May 6, 20131 in hail · 3 events
- Flooding in Kentucky, May 6 to 9, 20132 events
- Flood in Tennessee, May 6, 20131 event
- Damaging Wind in California, May 6, 201356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450615, 450616, 450617, 450679, 450680, 450686, 450712, 451207, 456724, 456730, 456732, 456733.